Schizophrenia bulletin · 2026
Clozapine-Induced "Pseudo-Agranulocytosis": Bone Marrow Suppression or Increased Neutrophil Margination?
Клинический случайСтатьяНазвание и аннотация: Перевод в очереди
Обработка статьи · этапы, ошибки и управление
Загрузка состояния…
Ошибки и ограничения
История · было → стало
Состояние обновляется каждые 5 секунд, пока блок открыт. Процент показывается только там, где известен объём работы. Пауза останавливает продолжение этапа; текущий запрос к источнику может завершиться.
Miller Brian J, Ghani Nabil, Kota Vamsi
Аннотация
INTRODUCTION: Clozapine is the gold-standard antipsychotic for treatment-resistant psychosis (TRP). Agranulocytosis is an important, potentially life-threatening adverse effect of clozapine treatment, and typically occurs during the first 6 months of treatment. Clozapine-induced agranulocytosis is thought to reflect bone marrow suppression; however, alternative hypotheses have not been reported or investigated.
CASE REPORT: We present the case of a 49-year-old female with TRP who experienced late-onset agranulocytosis after 8 years of clozapine treatment. She was subsequently evaluated by hematology and underwent bone marrow biopsy. After clozapine discontinuation, her absolute neutrophil count (ANC) normalized. She was subsequently treated with high-dose olanzapine, but had an inadequate therapeutic response. Within 3 months of clozapine rechallenge, she had a recurrence of agranulocytosis. Thereafter, hematology prescribed a 7-day course of prednisone 10 mg daily. One week later, her ANC increased from 500 to 1100/mm3, consistent with increased demargination of neutrophils. Clozapine has since been continued with regular ANC monitoring. For the past 8 months, her ANCs have typically been 100-200/mm3 (range, 0-500/mm3). During this period, clozapine has been maintained at 400 mg/day without interruption. She has never had any severe infections.
DISCUSSION: Although only single case, this report suggests the possibility of a different, non-life-threatening etiology for some patients with clozapine-induced agranulocytosis: namely, increased demargination of neutrophils rather than bone marrow suppression. Coordinated multispecialty care could help identify similar patients for whom clozapine can be safely continued or rechallenged.
CASE REPORT: We present the case of a 49-year-old female with TRP who experienced late-onset agranulocytosis after 8 years of clozapine treatment. She was subsequently evaluated by hematology and underwent bone marrow biopsy. After clozapine discontinuation, her absolute neutrophil count (ANC) normalized. She was subsequently treated with high-dose olanzapine, but had an inadequate therapeutic response. Within 3 months of clozapine rechallenge, she had a recurrence of agranulocytosis. Thereafter, hematology prescribed a 7-day course of prednisone 10 mg daily. One week later, her ANC increased from 500 to 1100/mm3, consistent with increased demargination of neutrophils. Clozapine has since been continued with regular ANC monitoring. For the past 8 months, her ANCs have typically been 100-200/mm3 (range, 0-500/mm3). During this period, clozapine has been maintained at 400 mg/day without interruption. She has never had any severe infections.
DISCUSSION: Although only single case, this report suggests the possibility of a different, non-life-threatening etiology for some patients with clozapine-induced agranulocytosis: namely, increased demargination of neutrophils rather than bone marrow suppression. Coordinated multispecialty care could help identify similar patients for whom clozapine can be safely continued or rechallenged.